Kansas, 2008

Damaging Winds in Kansas, June 27 to 28, 2008

June 27 to 28, 2008 · NWS TOP · 5 events in 3 counties and zones

The covective system that developed over northern Missouri during the evening of the 27th dropped southeastward, and into the Topeka warning area. The line of storms was sustained by the increasing low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The covective system that developed over northern Missouri during the evening of the 27th dropped southeastward, and into the Topeka warning area. The line of storms was sustained by the increasing low level jet. The storms were able to push out strong wind gusts across east central Kansas. The most significantly impacted town was Gridley, where several power poles were snapped. Power was out in town until the following afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 8:45 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 8:45 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI JUN 27 2008

.DISCUSSION...

...MESOSCALE UPDATE...

CDFNT CONTS TO MAKE PROGRESS THRU THE CWA TONIGHT...AND HAS
INCREASED IN FORWARD SPEED OVER THE LAST COUPLE OF HOURS AS LEAD
UPPR LVL SHRTWV OVR NRN IA MAKES PROGRESS TO THE SE. CDFNT AS OF
02Z EXTNDS FM ARND KSTJ TO KMHK TO KSLN. 00Z TOP SOUNDING INDCD
ARND -84 MLCIN AND THIS HAS SO FAR HELD CONVECTION DOWN.
ATMOSPHERE ALNG AND AHEAD OF THE CDFNT CONTS TO DESTABILIZE THIS
EVNG AS ATMOSPHERE RECOVERS FM LAST NIGHTS CONVECTION. LATEST
SHRT TERM MODEL GUIDANCE INDCS A MODERATELY TO STRONGLY UNSTABLE
ATMOSPHERE OVR THE SRN CWA WITH MUCAPES OF 3000-4000 J/KG. LATEST
MODEL GUIDANCE INCS ONLY A GLANCING BLOW FM THE UPPR LVL ASCENT FM
THE SHRTWV WHICH CONTS TO LEAD TO SIG UNCERTAINLY WITH CONVECTIVE
POTENTIAL FOR THE REST OF TONIGHT. STORMS OVR NW MO CONT TO SHOW
SOME SIGNS OF BACK-BUILDING INTO THE CWA...AND WLD EXPECT THIS TO
BE THE TREND FOR THE REST OF THE EVNG. STILL CAN NOT RULE OUT AN
ISO STORM OR TWO DVLPG AS FAR WEST AS MHK...WHICH SEEMS TO BE THE
WESTERN EXTENT OF THE UPPR LVL FORCING. WL LEAVE THE WATCH IN
PLACE ATTM FOR COUNTIES AHEAD OF THE CDFNT DUE TO THE AMOUNT OF
INSTABILITY. ALSO...VERTICAL SHEAR IS INCREASING AS UPPR LVL JET
MOVES THRU NEB ATTM. IF STORMS CAN DVLP AND ROOT IN THIS STRONGLY
UNSTABLE AIR...SEVERE WEATHER WLD STILL BE POSSIBLE.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 718 PM CDT FRI JUN 27 2008/

DISCUSSION...

..MESOSCALE UPDATE...

CDFNT CURRENTLY EXTNDS FM NR KAFK TO KCNK. LATEST SAT AND RADAR
TRENDS INDC CAP IS HOLDING OVR THE CWA WITH MOST OF THE STORM
ACTIVITY TO THE NORTH IN IA. CWA CURRENTLY RESIDES IN WEAK UPPR
LVL FORCING SOUTH OF A POTENT UPPR LVL SYSTEM CURRENTLY WORKING
THRU THE DAKOTAS. SOME OF THIS FORCING SHLD SPREAD THRU NE KS
LATER THIS EVNG. ATMOSPHERE ACRS THE CWA HAS RECOVERED SOME...BUT
MODIFIED 18Z SOUNDING STILL YIELDS ARND -50 J/KG OF MLCIN...AND WITH
SFC CONVERGENCE...THIS HAS ALLOWED THE CAP TO HOLD. AS BETTER UPPR
LVL SUPPORT MOVES INTO NE KS LATER THIS EVNG...MAY SEE SOME
ATTEMPT OF STORMS TO DEVELOP NEWD FM SRN KS AND ALSO BACK BUILD FM
ACTIVITY IN NW MO. SHEAR IS IN PLACE TO SUPPORT ORGANIZED SVR
STORMS IF STORMS CAN GET INTO THE AREA...BUT CURRENT TRENDS INDC
LESS OF A CHC OF WIDESPREAD CONVECTION WITH LOSS OF DAYTIME
HEATING. WILL MAINTAIN SVR WATCH FOR ALL BUT OUR NW CWA WHERE WE
WILL CLR THE WATCH SHORTLY.

BOUSTEAD

PREV DISCUSSION... /ISSUED 326 PM CDT FRI JUN 27 2008/

DISCUSSION...

FORECAST FOCUS IS ON CONVECTIVE THREAT IN THE NEAR TERM. SEVERAL
FEATURES OF INTEREST EVIDENT ON AFTERNOON WEATHER MAP.
FIRST...MOISTURE HAS RETURNED TO MUCH OF CENTRAL KANSAS...WITH A
POOL OF 65F TO 75F DEGREE DEWPOINTS FROM CENTRAL OK THROUGH NE KS. A
SFC TROUGH WAS ANALYZED FROM NEAR DDC TO NEAR OMA...WITH THE
SYNOPTIC COLD FRONT JUST BEHIND...FROM EAST CENTRAL TO SOUTH CENTRAL
NE. FINE LINE EVIDENT ON KUEX WSR-88D. WEAK CONVERGENCE WAS NOTED
ALONG THE TROUGH AXIS. ALOFT...STRONG 500MB SHORTWAVE CONTINUES TO
DIG INTO SOUTHERN SASKATCHEWAN THIS AFTERNOON...WITH LEADING LOBE OF
ENERGY OVER EASTERN NE...AND NEXT LOBE DIVING INTO NORTHERN MONTANA.

SEVERE THREAT LATER TODAY HINGES UPON CONVERGENCE ASSOCIATED WITH
THE TROUGH OR THE FROPA FOR INITIATION...ENHANCED BY THE LOBE OF
ENERGY ASSOCIATED WITH THE 500MB SHORTWAVE. MODELS HAD HINTED AT AN
OUTFLOW BOUNDARY KICKED OUT BY MORNING CONVECTION TO LIFT BACK
NORTHWARD TODAY...BUT THIS HAS NOT BEEN REALIZED PER CURRENT
ANALYSIS. 18Z SPECIAL SOUNDING DEPICTS CAP STILL PRESENT OVER
TOP...BUT CAPE CONTINUES TO BUILD AS MOISTURE ADVECTS INTO THE LOW
LEVEL ATMOSPHERE. 19Z RUC DEPICTS AROUND CAPE VALUES AROUND 3000J/KG
ALONG AXIS OF BEST MOISTURE. LL WINDS LOOK SOMEWHAT UNREPRESENTATIVE
AS COMPARED TO SITES ACROSS THE CWA--AS MORNING CONVECTION RENDERED
THE NEAR TOP WIND FIELD SOMEWHAT ANOMALOUS. SPEED SHEAR LOOKS A BIT
BETTER THAN YESTERDAY...AND DIRECTIONAL SHEAR APPEARS MORE FAVORABLE
OUT WEST. PRIMARY SEVERE WEATHER THREAT LOOKS TO BE LARGE HAIL IN
THE NEAR TERM...TRANSITIONING TO A WIND EVENT TONIGHT...WHEN
DISCRETE CELLS...POTENTIALLY SUPERCELLS...CONGEAL INTO A COMPLEX AND
DIVE SOUTHEASTWARD.

TOMORROW...SHOWERS/ISOLATED THUNDER MAY LINGER SATURDAY
MORNING...BUT EXPECT MOST PRECIP TO CLEAR THE CWA BY LATE MORNING. A
PLEASANT START TO THE WEEKEND IS IN STORE...WITH NORTHWESTERLY
WINDS...COOLER TEMPERATURES AND LESS HUMID CONDITIONS.

EK

SHORTWAVE TROUGH MOVING AROUND THE UPPER LOW OVER THE GREAT LAKES
ACROSS IOWA AND MISSOURI SATURDAY NIGHT WILL KEEP SOME CLOUDS NEAR
THE NORTHEAST CORNER OF THE CWA. UPPER FLOW WILL BE NORTH TO
NORTHWEST WITH COOL ADVECTION AND LOWER DEW POINTS THROUGH SUNDAY.
HIGH PRESSURE WILL BUILD INTO CENTRAL AND EASTERN KANSAS AND REMAIN
THROUGH MONDAY NIGHT. BE TUESDAY AND TUESDAY NIGHT RETURN FLOW
COMMENCES ACROSS THE CENTRAL PLAINS WITH A WARM FRONT MOVING
NORTHEAST TUESDAY NIGHT INTO WEDNESDAY MORNING. HAVE MAINTAINED
SMALL CHANCES FOR ELEVATED THUNDERSTORMS THROUGH WEDNESDAY MORNING.
TEMPERATURES WILL BE COOLER SUNDAY AND MONDAY WITH LOWER HUMIDITY
AND HAVE ADJUSTED HIGHS A LITTLE DOWNWARD ON SUNDAY AND MONDAY
GENERALLY IN THE LOW TO MID 80S. LOWS IN THE 50S SUNDAY AND MONDAY
MORNINGS.

FOR THE END OF THE WEEK MODELS ARE STILL ADVERTISING A LOWERING OF
HEIGHTS ACROSS THE ROCKIES AND A NORTHWEST FLOW ACROSS THE CENTRAL
PLAINS. A FRONTAL BOUNDARY IS STILL FORECAST TO BE LINGERING ACROSS
THE REGION THURSDAY POSSIBLY INTO INDEPENDENCE DAY. MODEL
DIFFERENCES ENOUGH TO KEEP JUST SMALL PROBABILITIES. WITH NORTHWEST
FLOW AND PERTURBATIONS MOVING THROUGH THE FLOW ACROSS THE CENTRAL
PLAINS WOULD NOT BE SURPRISED TO SEE SOME MCSS DEVELOPING DURING
THE NIGHTTIME HOURS. TEMPERATURES WARM BACK INTO THE UPPER 80S FOR
THE END OF THE WEEK.

53

AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON...WITH INCREASING
SOUTHERLY WINDS. SEVERAL WEAK MESOSCALE BOUNDARIES LINGER OVER
NORTHEAST KANSAS...MAKING FOR A CHALLENGING WIND FORECAST. IN
ADDITION...SOMEWHAT STATIONARY BOUNDARY STRETCHING THROUGH CENTRAL
KANSAS AND UPSTREAM COLD FRONT WILL EXACERBATE WIND CHALLENGES.
EXPECT TO SEE GRADUAL SWING TO THE SOUTHWEST...BECOMING NORTHERLY
BEHIND THE COLD FRONT AFTER 06Z-07Z. VFR CONDITIONS TO PERSIST
THROUGH THE PERIOD...SAVE FOR THE 23Z-07Z TIME FRAME. MAINTAINED VCTS
DURING THIS TIME...AND INTRODUCED TSRA FROM WEST//MHK// TO EAST//TOP
AND FOE// WITH FROPA BETWEEN 23Z AND 02Z WITH VRB WIND GUSTS TO
30MPH AND MVFR CIGS AND VIS.

EK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 12:50 PM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CDT FRI JUN 27 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-281900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
150 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT THAT
WILL PUSH SOUTHEASTWARD ACROSS NORTH CENTRAL KANSAS LATE THIS
AFTERNOON...AND INTO NORTHEAST AND EAST CENTRAL KANSAS TONIGHT.
THUNDERSTORMS MAY ALSO DEVELOP THIS AFTERNOON ALONG ONE OF THE
SEVERAL WEAK BOUNDARIES LEFT OVER FROM STORMS THIS MORNING. SEVERE
STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAINFALL IS ALSO
POSSIBLE. STORMS YESTERDAY LEFT THE GROUND NEARLY SATURATED ACROSS
PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS...AND ADDITIONAL
RAINFALL MAY LEAD TO FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF EAST CENTRAL KANSAS
SATURDAY MORNING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS TUESDAY
NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

KONOP

In the hours before

Special weather statement, Jun 27, 6:41 PM CST, 4 hours 54 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT FRI JUN 27 2008

KSZ012-280115-
BROWN-
741 PM CDT FRI JUN 27 2008

THROUGH 815 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 33 MPH
ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. THE IOWA SAC AND FOX
RESERVATION IS IN THE PATH OF THIS DEVELOPING STORM. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR/KONOP
Special weather statement, Jun 27, 10:38 PM CST, 57 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1138 PM CDT FRI JUN 27 2008

KSZ054-280500-
LYON-
1138 PM CDT FRI JUN 27 2008

THROUGH MIDNIGHT CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT
28 MPH ACROSS PORTIONS OF NORTHEAST LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME SIZE HAIL. LOCATIONS AT AND NORTHEAST OF ADMIRE ARE IN THE PATH
OF THIS STRONG THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR
Special weather statement, Jun 27, 11:00 PM CST, 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1200 AM CDT SAT JUN 28 2008

KSZ054-055-280530-
LYON-OSAGE-
1200 AM CDT SAT JUN 28 2008

THROUGH 1230 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 24
MPH ACROSS PORTIONS OF SOUTHWESTERN OSAGE AND EASTERN LYON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE READING.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
June 27, 11:35 PM CST to 11:37 PM CST
Where
Lyon County, 0.1 mi WNW of (Emp)emporia Muni Ar to Neosho Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.331, -96.182

Gust reports came from several spotters. Corn and tree limbs up to two to three inches in diameter were reported to have been blown down.

Thunderstorm Wind, Lyon

When
June 27, 11:43 PM CST to 11:55 PM CST
Where
Lyon County, Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -95.950

Several tree limbs, the largest twelve inches in diameter, were reported down around the town of Hartford.

Thunderstorm Wind, Coffey

When
June 28, 12:02 AM CST
Where
Coffey County, Gridley
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.100, -95.880

Extensive damage to power poles in and around the town of Gridley. Several poles were reported to have been snapped in half. A garage was also reported to have blown down. Power remained out in portions of the town through the following afternoon.

Thunderstorm Wind, Coffey

When
June 28, 12:20 AM CST to 12:21 AM CST
Where
Coffey County, 0.5 mi WNW of Le Roy to 0.5 mi SSE of Le Roy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.083, -95.638

Winds reported by two spotters.

Thunderstorm Wind, Anderson

When
June 28, 12:40 AM CST
Where
Anderson County, Colony
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.070, -95.370

Large tree limbs down within the town of Colony.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121199, 121204, 121205, 121206, 121207.